Document Type: Research article
Department of Clinical Pharmacy, Shahid Beheshti University of Medical Sciences, Tehran, Iran
Woodbridge High School, Irvine, CA, USA
Chronic Respiratory Disease Research Center (CRDRC), National Research Institute of Tuberculosis and Lung Disease (NRITLD), MasihDaneshvari Hospital, Tehran, Iran
Background: Medication interactions are associated with various unwanted adverse drug reactions. Medication Reconciliation involves a process in which a complete list of patient's previously prescribed medications are recorded and subsequently evaluated within the context of concomitantly prescribed medications and present medical condition during the hospitalization.
Method: Medical records of randomly selected 270 patients hospitalized in internal medicine, cardiovascular and infectious diseases wards were evaluated. Drug interactions were checked by LexiComp® database. Each interaction was assigned a risk rating of A, B, C, D, or X. The progression from A to X was based on increased urgency for responding to the data. Completed reconciliation forms were attached to patient charts for evaluation of physicians' compliance.
Results: Drug interactions were observed in 65.2% (176/270) of cases. The risk rating of interactions was categorized as C, D and X in 54.2%, 32.4% and 13.4% of cases, respectively. There was a positive correlation between the number of prescribed medications and the rate of interactions (p-value<0.001, Kendall's correlation coefficient= 0.487). Moreover, the length of hospitalization and the rate of drug interactions were significantly correlated (p-value<0.001, Kendall's correlation coefficient= 0.350). Cardiovascular agents constituted the largest proportion of interactions (25%) followed by antibiotics (18%) and immunosuppressive agents (6%). In 59.6% of cases, no corrective action was taken by the physicians.
Conclusion: Medication discrepancies occur commonly in hospital settings. Structured medication reconciliation may have a positive impact on prevention of medication errors.